Firstly – if your child has weepy, yellow crusty areas which are more painful than the other areas, this could indicate infection. If you are not sure, ask your nurse or GP. Small areas of infection can be treated with a combination cream which contains antibiotic and topical steroid. The antibiotic kills the germs and the topical steroid calms the inflammation. You can use these treatments for up to 2 weeks one or two times a day. If the infection covers a larger areas or if your child is unwell, they may need a course of oral antibiotics from the doctor.
But you are pretty sure that steroids are bad. They thin the skin don’t they? When your doctor or dermatologist prescribes steroids for your child you will probably research them more. The internet tells you that it is much worse than just thinning of the skin. Adrenal suppression, red skin syndrome, topical steroid addiction, stunted growth, enlarged lymph nodes are just a few of the horrors you will read about. And the pictures will give you nightmares for weeks. What is wrong with these doctors prescribing such dangerous creams,
A common mistake is to be too cautious about topical steroids. Some parents undertreat their children's eczema because of an unfounded fear of topical steroids. They may not apply the steroid as often as prescribed, or at the strength needed to clear the flare-up. This may actually lead to using more steroid in the long term, as the inflamed skin may never completely clear. So, you may end up applying a topical steroid on and off (perhaps every few days) for quite some time. The child may be distressed or uncomfortable for this period if the inflammation does not clear properly. A flare-up is more likely to clear fully if topical steroids are used correctly.